They might be predominantly carnivores, but dogs also like to nibble on plants in the house and in the yard. The problem is, dogs occasionally nibble on plants like philodendron, which contains a substance called calcium oxalate that is toxic to them. If your dog has ingested philodendron, call your veterinarian or contact animal poison control immediately.
Popular Home Plant
Philodendron is a climbing plant that comes in several varieties, all of which are toxic to dogs and cats. Most varieties of philodendron have shiny, dark green, teardrop-shaped leaves, though some varieties have large broad leaves that are split into several "fingers." Philodendrons grow well in the warm indoors, which makes them popular decorative plants. But that also is what makes them tempting targets for puppies and curious dogs.
Symptoms of philodendron poisoning in dogs begins with a severe burning sensation in the lips, tongue and throat that may cause dogs to paw at their faces. Philodendron poisoning also is likely to include excessive drooling and foaming at the mouth. Poisoning symptoms also could include choking and swelling of the throat, as well as dysphagia, or the inability to swallow. These symptoms show up quickly, but may continue for as many as two weeks after ingestion.
If a dog ingests larger amounts of philodendron, the result can be severe respiratory and digestive trouble. Your dog may find it extremely difficulty to breathe, or may breathe in rapid shallow gasps. If he eats very large amounts of philodendron, these symptoms intensify and may also include convulsions, renal failure and coma. Without treatment, the dog is likely to die. Even if he recovers, however, severe calcium oxalate poisoning may cause permanent liver and kidney damage.
If you must administer first aid for mild oral reactions, flush your dog's mouth with water and give her yogurt, milk, cheese or any other source of calcium. This will counter the calcium oxalate. An antihistamine, such as diphenhydramine (Benadryl) can help keep swelling down and open airways as well. Some antacids may also help ease her belly, but if she continues to vomit or develops diarrhea, she may be dehydrating. Always consult a veterinarian before administering medicines.